Recently there have been reports of severe adverse outcomes after social media popularized “Benadryl® Challenge.” Diphenhydramine, often sold under the brand name Benadryl®, is a powerful antihistamine that is available over the counter. Individuals have intentionally ingested large amounts of diphenhydramine while recording the effects on social media platforms.
Overdosing diphenhydramine can result in a multitude of life threatening complications including but not limited to: confusion; high temperature; seizure; muscle breakdown; abnormal heart rhythms; permanent disability; death. The American Academy of Clinical Toxicology would like to remind the general public that availability of a medication without prescription does not ensure that it is safe in high doses. If you or someone you know has ingested a large amount of diphenhydramine please call the poison control hotline at 1-800-222-1222.